Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 39, NWS Bismarck, ND

September 14, 2025Emmons County, Morton County, Sioux County, North Dakota

NWS Bismarck, ND issued this tornado warning at Sep 14, 2025, 2:13 PM CDT for Emmons County, Morton County, Sioux County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2025, 2:13 PM CDT (19:13 UTC)
Expired
Sep 14, 2025, 2:45 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Emmons County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 52 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 2:22 PM CDTTORNADO4 Ese Cannon Ball, NDStorm chaser reports large tornado on ground. Also reports damage to a barn. Location estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 1:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

228 
WFUS53 KBIS 141913
TORBIS
NDC029-059-085-141945-
/O.NEW.KBIS.TO.W.0039.250914T1913Z-250914T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
213 PM CDT Sun Sep 14 2025

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northeastern Sioux County in south central North Dakota...
  Southeastern Morton County in south central North Dakota...
  Northwestern Emmons County in south central North Dakota...

* Until 245 PM CDT.

* At 213 PM CDT, a confirmed tornado was located 5 miles east of
  Prairie Knights Resort, or 13 miles west of Linton, moving north at
  20 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Cannon Ball around 225 PM CDT.

Other locations impacted by this tornadic thunderstorm include Beaver
Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4624 10036 4620 10061 4647 10076 4653 10041
TIME...MOT...LOC 1913Z 162DEG 17KT 4629 10052 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

MDJ
1 follow-up statement
110 
WWUS53 KBIS 141924
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
224 PM CDT Sun Sep 14 2025

NDC029-059-085-141945-
/O.CON.KBIS.TO.W.0039.000000T0000Z-250914T1945Z/
Sioux ND-Morton ND-Emmons ND-
224 PM CDT Sun Sep 14 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHEASTERN SIOUX...SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS
COUNTIES...

At 222 PM CDT, a confirmed tornado was located near Cannon Ball, or
16 miles west of Linton, moving north at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado. Tornado damage was 
         reported southeast Cannon Ball.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Cannon Ball around 225 PM CDT.

Other locations impacted by this tornadic thunderstorm include Beaver
Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4624 10036 4620 10061 4647 10076 4653 10041
TIME...MOT...LOC 1922Z 161DEG 20KT 4636 10055 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

MDJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Sep 14, 1:10 PM CDT, 1 hour 3 minutes earlier. Its key messages:

  • Showers and embedded thunderstorms will return to most of western and central North Dakota this afternoon, lasting on and off through Monday.
  • Isolated to scattered severe thunderstorms are possible across central North Dakota this afternoon and evening, with a tornado or two possible.
  • Highs mostly in the 70s through Tuesday, then cooling into the 60s by the end of the work week.
Area forecast discussion, Sep 14, 1:10 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
110 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- Showers and embedded thunderstorms will return to most of
  western and central North Dakota this afternoon, lasting on
  and off through Monday.

- Isolated to scattered severe thunderstorms are possible across
  central North Dakota this afternoon and evening, with a
  tornado or two possible.

- Highs mostly in the 70s through Tuesday, then cooling into
  the 60s by the end of the work week.

&&

.UPDATE...
Issued at 110 PM CDT Sun Sep 14 2025

Showers and thunderstorms will start to push into North Dakota
from south to north. The threat of severe weather remains,
although today's main threat may be a tornado or two given high
amounts of low level shear and increasing low level SRH along a
warm front. Storm mode today my be messy and these storms may
exhibit supercell characteristics although may appear to be more
multi cluster in nature. Given this potential rotation perhaps
some severe hail and winds are possible, although storm mode
made limit this threat as well. A Tornado Watch is now in effect
for much of central and portions of eastern North Dakota this
afternoon into this evening to account for this potential.

UPDATE
Issued at 904 AM CDT Sun Sep 14 2025

Main update is to extend the fog mention through the morning
hours. Fog has improved in some areas, although remains dense in
others. Dense fog reports still remain scattered, and visibility
improvement is expected throughout the morning. Thus have issued
an SPS for fog across the CWA to account for some potential
visibility impacts this morning. Otherwise, showers with some
thunderstorms are starting to enter the state from the south.
Look for this activity to increase throughout the day across
much of the area.

UPDATE
Issued at 656 AM CDT Sun Sep 14 2025

Observational trends show areas of dense fog across northwest and
central North Dakota, but visibility tends to vary greatly over
short distances. Where the fog is dense, it has not appeared to
remain under a half mile for a long period of time, for the most
part. Will continue to handle this with a Special Weather Statement.

A few stray showers have developed in northwest North Dakota.
Farther south, more widespread showers with isolated thunderstorms
are approaching southwest and south central North Dakota. The
showers and storms should continue to grow in coverage from
south to north throughout the day.

&&

.DISCUSSION...
Issued at 510 AM CDT Sun Sep 14 2025

Longwave trough axis extends from along the Alberta/Saskatchewan
border to Colorado early this morning, placing the Northern Plains
under southerly flow aloft. A nearly saturated near-surface layer
with light winds has allowed areas of fog to develop across much of
western and central North Dakota. The coverage of dense fog reducing
visibility under half a mile has not been as prevalent thus far.
Would not be surprised to see conditions deteriorate closer to
sunrise.

A closed upper low at the base of the longwave trough will translate
northward today, kicking the trough axis into the Northern and
Central High Plains and shortening its wavelength. The strong
poleward differential advection of cyclonic vorticity combined with
upper level divergence should bring another round of widespread
showers and embedded thunderstorms to much of western and central
North Dakota later this morning through tonight. The origins of this
can already be seen moving up the Missouri River Valley in South
Dakota. Through this afternoon, the highest probabilities for rain
are along a longitudinal axis that roughly covers areas along and
west of the Highway 83 corridor. Directly to the east, modest
diurnal heating could yield SBCAPE approaching 2000 J/kg, which may
be uncapped or only very weakly capped given the moisture-rich
boundary layer with dewpoints forecast in the mid to upper 60s. Most
CAMs develop a few clusters of convection along and between the
corridors of Highways 83 and 281 by mid afternoon, with quick
northward motion. Storm mode could be messy given the strong mid to
upper level forcing and lack of a well-defined surface or low level
boundary. Any surface based storm would likely have access to
effective bulk shear around 30-35 kts, which would be supportive of
severe storms. Ingredients for large hail and damaging wind are
mostly on the lower end of the severe spectrum. However, there is a
potential that the most pertinent hazard from severe storms today
could actually be tornadoes. A corridor of strong low level SRH
(around 100 m^2/s^2) and shear (around 15-20 kts) is forecast to be
collocated with more buoyant air mass with very low LCLs, and
forecast hodographs are showing classic long-looping signatures. One
potential limiting factor is that both deterministic and ensemble
kinematic and thermodynamic two-dimensional fields indicate
that favorable conditions for tornadogenesis may be very limited
temporally at any given location, translating with the mean
atmospheric flow. This limitation also appears in forecast
hodographs, as there is only an hour or two of crosswise
vorticity at any given site. Therefore, we will message the
potential for a tornado or two along with the base severe
hazards of quarter size hail and 60 mph winds. Locally excessive
rainfall could also be a concern yet again this afternoon
through tonight. Precipitable water is projected to remain near
or at climatological maximum values, and the HREF localized
probability-matched mean QPF shows several pockets of +2 inches.

Surface cyclogenesis attendant to the mid/upper low is forecast
by tonight, with the system quickly projected to become
stacked. Compared to a traditional low, this one is forecast to
be essentially sideways, with the warm front pointing due north
and the wrap-around deformation band focused in the southwest
quadrant. Models still show timing uncertainty with the
departure of the low into Canada, generally from around early
afternoon to late evening. This keeps high chances for showers
but comparatively lower chances for thunderstorms in the
forecast on Monday, decreasing from south to north in the
afternoon through the evening. Some high-resolution models are
also now showing a much stronger surface low entering southwest
Manitoba Monday afternoon, with tightly packed isobars on the
southern flank across northern North Dakota. This outcome would
likely cause windy conditions across the north Monday afternoon,
with reasonable worst-case scenario gusts exceeding 50 mph (per
the 06Z HRRR). There is still too much uncertainty to include
strong winds in the gridded forecast and messaging, but it is
something that will need to be monitored with future model runs.

Not long after the departure of the low late Monday, another wave
deepening over the Northern Rockies will begin sending DCVA into the
region on Tuesday, which keeps a 20 to 40 percent chance of rain in
the forecast. Guidance then shows another shortwave digging down
from Canada on Wednesday. This wave is likely to bring a cooler air
mass into the region, which may hold through the end of the week as
the wave interacts with the other aforementioned wave and
meanders around the Upper Midwest. The NBM maintains a 30
percent chance of rain on Wednesday, followed by only a 20
percent chance Thursday through Saturday.

For today through Tuesday, high temperatures are mostly expected to
be in the 70s, though parts of southwest and south central North
Dakota could stay in the mid to upper 60s should it rain most of the
day. Ensembles then show a distinct cool down for the second half of
the week, with highs mostly in the 60s Thursday through Saturday.
Forecast lows tonight remain closer to summertime values of mid 50s
to lower 60s, then gradually cool to around 45 to 50 for the second
half of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 110 PM CDT Sun Sep 14 2025

Periods of showers and thunderstorms, along with lingering low
level clouds, will bring widespread MVFR to IFR conditions
today. Winds will also be light and variable today. A few storms
today may be strong to severe. Tonight, showers with a few
thunderstorms may linger across much of the area along with some
lower clouds. Widespread MVFR conditions are expected, with some
IFR conditions possible. These same conditions may then continue
into Monday morning. Southerly winds will be found across the
eastern half of the state tonight into Monday, with westerly
winds in the west.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Anglin
DISCUSSION...Hollan
AVIATION...Anglin
Hazardous weather outlook, Sep 14, 12:39 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1239 PM CDT Sun Sep 14 2025

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-151745-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1239 PM CDT Sun Sep 14 2025 /1139 AM MDT Sun Sep 14 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are possible this
afternoon and early evening. Potential hazards include hail up to
the size of quarters, damaging winds up to 60 mph, and a tornado
or two. Locally excessive rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and rain amounts
to the National Weather Service by calling 1-800-247-0212 or on
our social media pages.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-151745-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
1239 PM CDT Sun Sep 14 2025 /1139 AM MDT Sun Sep 14 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and early evening. The probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and rain amounts
to the National Weather Service by calling 1-800-247-0212 or on
our social media pages.

In the hours before

Special weather statement, Sep 14, 8:45 AM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 AM CDT Sun Sep 14 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora,
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
845 AM CDT Sun Sep 14 2025 /745 AM MDT Sun Sep 14 2025/

...AREAS OF DENSE FOG ACROSS WESTERN AND CENTRAL NORTH DAKOTA
THIS MORNING...

Areas of fog will reduce the visibility to one quarter mile or
less across parts of western and central North Dakota this
morning. Motorists should be prepared for rapidly changing
conditions and use extra caution traveling. Use low beam
headlights and be extra cautious at intersections and railroad
crossings. The fog is expected to dissipate by late morning.
Local storm report, Sep 14, 2:13 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
213 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Tornado          6 E Prairie Knights Res 46.27N 100.51W
09/14/2025                   Emmons             ND   Storm Chaser

            Storm chaser reports multi vortex tornado.
            Location estimated based on radar.

&&

JAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:13 PM CDTTornado WarningBISEmmons, Sioux32 min
Sep 14, 1:41 PM CDTTornado WarningBISEmmons, Sioux34 min
Sep 14, 1:46 PM CDTTornado WarningBISEmmons, Sioux29 min
Sep 14, 2:25 PM CDTTornado Warning Tornado observedConsiderable damage threatBISEmmons, Morton, Sioux35 min
Sep 14, 2:44 PM CDTFlash Flood WarningBISEmmons, Morton, Sioux5 hr
Sep 14, 2:48 PM CDTAreal Flood AdvisoryBISBurleigh, Morton5 hr
Sep 14, 2:54 PM CDTTornado Warning Tornado observedBISBurleigh, Emmons, Morton36 min
Sep 14, 3:13 PM CDTTornado WarningBISBurleigh32 min
Sep 14, 3:30 PM CDTTornado Warning Tornado observedBISBurleigh30 min
Sep 14, 3:36 PM CDTTornado WarningBISBurleigh24 min
Sep 14, 3:52 PM CDTTornado Warning Tornado observedBISBurleigh23 min
Sep 14, 3:54 PM CDTTornado Warning Tornado observedBISBurleigh36 min
Sep 14, 3:56 PM CDTTornado WarningBISBurleigh, Kidder, Sheridan34 min
Sep 14, 4:04 PM CDTTornado WarningBISEmmons, McIntosh26 min
Sep 14, 4:10 PM CDTAreal Flood AdvisoryBISBurleigh, McHenry, McLean, Oliver, Sheridan, Ward4 hr
Sep 14, 4:13 PM CDTTornado WarningBISBurleigh, McLean, Sheridan32 min
Sep 14, 4:15 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan60 min
Sep 14, 4:25 PM CDTTornado WarningBISEmmons, Logan, McIntosh35 min
Sep 14, 4:29 PM CDTTornado Warning Tornado observedBISBurleigh, Sheridan31 min
Sep 14, 4:39 PM CDTTornado WarningBISBurleigh, McLean, Sheridan36 min
Sep 14, 4:42 PM CDTTornado Warning Considerable damage threatBISSheridan33 min
Sep 14, 4:54 PM CDTTornado WarningBISEmmons, Logan, McIntosh36 min
Sep 14, 5:08 PM CDTTornado WarningBISMcLean, Sheridan52 min
Sep 14, 5:10 PM CDTTornado Warning Tornado observedBISMcHenry, Sheridan50 min
Sep 14, 5:35 PM CDTSpecial Weather StatementBISFoster25 min
Sep 14, 5:45 PM CDTAreal Flood AdvisoryBISBottineau, McHenry, Renville, Ward5 hr
Sep 14, 5:49 PM CDTSpecial Weather StatementBISKidder26 min
Sep 14, 5:58 PM CDTTornado WarningBISMcHenry, McLean, Ward32 min
Sep 14, 6:28 PM CDTTornado Warning Tornado observedBISMcHenry47 min

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.